Alert archive / Missouri / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Springfield, MO

January 3, 20187 counties in Missouri

NWS Springfield, MO issued this wind chill advisory at Jan 3, 2018, 3:08 PM CST for 7 counties in Missouri. It took effect at Jan 4, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:08 PM CST (21:08 UTC)
In effect from
Jan 4, 2018, 12:00 AM CST
Expired
Jan 4, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Springfield, MO

Counties Benton County, MO, Camden County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS43 KSGF 032108
WSWSGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Springfield MO
308 PM CST Wed Jan 3 2018

...Very Cold Wind Chills Late Tonight and Thursday Morning...

MOZ055>058-069>071-041200-
/O.NEW.KSGF.WC.Y.0001.180104T0600Z-180104T1600Z/
Benton-Camden-Maries-Miller-Morgan-Phelps-Pulaski-
Including the cities of Aurora Springs, Camdenton, Cole Camp, 
Crockerville, Decaturville, Edmonson, Eldon, Fort Leonard Wood, 
Lake Ozark, Laquey, Laurie, Lincoln, Mora, Northwye, Osage Beach,
Roach, Rocky Mount, Rolla, Stover, Versailles, Vichy, 
Village of Four Seasons, Warsaw, Waynesville, and Whitakerville
308 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 5 to 12 below zero.

* WHERE...Portions of central and east central Missouri.

* WHEN...From midnight tonight to 10 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Schaumann
2 follow-up statements
760 
WWUS43 KSGF 040838
WSWSGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Springfield MO
238 AM CST Thu Jan 4 2018

...Very Cold Wind Chills Through This Morning...

MOZ055>058-069>071-041600-
/O.CON.KSGF.WC.Y.0001.000000T0000Z-180104T1600Z/
Benton-Camden-Maries-Miller-Morgan-Phelps-Pulaski-
Including the cities of Aurora Springs, Camdenton, Cole Camp, 
Crockerville, Decaturville, Edmonson, Eldon, Fort Leonard Wood, 
Lake Ozark, Laquey, Laurie, Lincoln, Mora, Northwye, Osage Beach,
Roach, Rocky Mount, Rolla, Stover, Versailles, Vichy, 
Village of Four Seasons, Warsaw, Waynesville, and Whitakerville
238 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 5 above zero to 12 below zero.

* WHERE...Portions of central and east central Missouri.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
076 
WWUS43 KSGF 041555
WSWSGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Springfield MO
955 AM CST Thu Jan 4 2018

...The wind chill Advisory will expire at 10 AM CST...

MOZ055>058-069>071-041700-
/O.EXP.KSGF.WC.Y.0001.000000T0000Z-180104T1600Z/
Benton-Camden-Maries-Miller-Morgan-Phelps-Pulaski-
Including the cities of Aurora Springs, Camdenton, Cole Camp, 
Crockerville, Decaturville, Edmonson, Eldon, Fort Leonard Wood, 
Lake Ozark, Laquey, Laurie, Lincoln, Mora, Northwye, Osage Beach,
Roach, Rocky Mount, Rolla, Stover, Versailles, Vichy, 
Village of Four Seasons, Warsaw, Waynesville, and Whitakerville
955 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

The wind chill advisory will be allowed to expire at 10 AM.
Temperatures will continue to slowly warm today with wind chills
also improving.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 11:15 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 3, 11:15 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1115 AM CST Wed Jan 3 2018

.SYNOPSIS...
Issued at 155 AM CST Wed Jan 3 2018

A surface cold front was just now pushing into northwest Missouri
from the northwest along with an upper level shortwave embedded
within an amplified northwest flow regime still over the
region. Southwesterly flow ahead of the front was keeping
temperatures in the teens across the area, but the wind speeds
were dropping wind chills into the single digits. Not much on the
radar reflectivity with this cold front and shortwave and pretty
dry at the surface so not expecting much more than a snow flurry
or a few.

The forecast focus will be on temperatures until late in the
weekend when the pattern changes and brings us warmer weather and
a chance of precipitation.

&&

.SHORT TERM...(Today and tonight)
Issued at 155 AM CST Wed Jan 3 2018

For today, the front will come through tonight with high pressure
building into the region tonight and Thursday. Temperatures today
will mostly be in the lower to upper 20s from northeast to
southwest across the forecast area with temperatures dipping back
down into the single digits for most areas, to teens over the far
southwest forecast area. Some wind chills tonight may dip into the
single digits below zero, but for now we are keeping it out of
wind chill advisory criteria (-10 deg F).

.LONG TERM...(Thursday through Tuesday)
Issued at 155 AM CST Wed Jan 3 2018

The coldest part of the airmass will shift east on Thursday night
and Friday, with highs by Friday in the mid 20s to around 40 from
northeast to southwest across the forecast area.

The pattern will begin to transition over the weekend with a the
trough continuing to slide east and upper ridging breaking down
over the Rockies as energy moves in from the west. This energy
will eventually deepen into a trough over the central U.S. late in
the weekend into early next week with a surface low pressure
system developing over the central and southern Plains, eventually
tracking across the forecast area Sunday night. Temperatures
should warm above freezing to the mid 40s on Saturday across the
area ahead of the precipitation, with a strong warm air advection
pattern over the area Saturday night. Currently we have
temperatures dipping into the mid 20s over the eastern Ozarks
Saturday night and remaining above freezing over the west. We are
currently going with just rain/snow but will need to start
monitoring the warm nose aloft in combo with the sub freezing
temperatures on Saturday night. By Sunday, we should see highs
warm into the mid 40s to around 50, so any wintry type weather
will cease, but will continue with decent rain chances throughout
the area. Colder air is drawn back down behind the surface low on
Sunday night and we have some sub 32 degree temperatures going for
the northwest half of the forecast area and will have to monitor
for wintry weather again as the system ends. Thermal profiles
aloft behind the low are sharply different between the ECMWF/GFS
with EC much colder at 850mb now. One of the reasons we are
keeping things simple with rain/snow at this point.

Precipitation should end by midday Monday with high pressure
moving back into the area. Upper pattern by Tuesday/Wednesday is
more of a zonal flow which should keep things more mild than we
have had lately.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM CST Wed Jan 3 2018

MVFR ceilings will clear out of southern Missouri early this
afternoon. VFR conditions can then be expected through Thursday
morning. Brisk and gusty northwest winds can be expected through
this afternoon before decreasing this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, Jan 3, 1:49 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
149 PM CST Wed Jan 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
149 PM CST Wed Jan 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Excessive cold risk.

DISCUSSION...

  Wind chill readings will range from around 0 to as cold as 12
  below zero late tonight and early Thursday morning. The coldest
  readings will occur across central Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Wind chill values from 5 below zero to 10 above zero can be
  expected at times into Saturday morning.

  A light wintry mix of precipitation will be possible Sunday
  morning, especially along and east of the U.S. 65 corridor.
  Minor accumulations of ice and snow are possible, however
  confidence remains low regarding exact amounts and locations.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

Nearby

Wind Chill Advisories in Missouri, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.